Fully nonlinear mode competitions of nearly bicritical spiral or Taylor vortices in Taylor-Couette flow

K. Deguchi, Sebastian A Altmeyer

Research output: Contribution to journalArticleResearchpeer-review

13 Citations (Scopus)


Interactions between nearly bicritical modes in Taylor-Couette flow, which have been concerned with the framework of weakly nonlinear theory, are extended to fully nonlinear Navier-Stokes computation. For this purpose, a standard Newton solver for axially periodic flows is generalized to compute any mixed solutions having up to two phases, which typically arise from interactions of two spiral or Taylor vortex modes. Also, a simple theory is developed in order to classify the mixed solutions. With these methods, we elucidate pattern formation phenomena, which have been observed in a Taylor-Couette flow experiment. Focusing on the counter-rotating parameter range, all possible classes of interaction of various solutions with different azimuthal and axial wave numbers are considered within our computational restriction, and we observe numerous connection branches, e.g., footbridge solutions. Some of the mixed solutions result in a three-dimensional wavy spiral solution with axial relative periodicity or an axially doubly periodic toroidally closed vortex solution. The possible connection of the former solution family to spiral turbulence, which has been observed in highly counter-rotating Taylor-Couette flow, is discussed.
Original languageEnglish
Article number043017
Pages (from-to)1-13
Number of pages13
JournalPhysical Review E
Issue number4
Publication statusPublished - 30 Apr 2013
Externally publishedYes

Cite this